Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 461, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 22, 1997, 1:30 AM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 1997, 1:30 AM CDT (06:30 UTC)
- Expired
- Aug 22, 1997, 2:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alfalfa County, OK, Grant County, OK
The radar
The Vance AFB radar (KVNX), 19 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 1:45 AM CDT | Thunderstorm Wind | Burlington, OK | Tree limbs up to six inches in diameter were blown from trees. |
| Aug 22, 1:50 AM CDT | Thunderstorm Wind | Medford, OK | Tree limbs up to three inches in diameter were blown from trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 220628 RRA
SVROKC
OKC003-053-220730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
130 AM CDT FRI AUG 22 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 230 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
ALFALFA AND GRANT
INCLUDING THE FOLLOWING LOCATIONS
BURLINGTON...CARMEN...CHEROKEE...HELENA...JEFFERSON...JET
...LAMONT...MEDFORD...NASH...POND CREEK...RENFROW AND
WAKITA
AT 130 AM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
ALONG THE KANSAS/OKLAHOMA BORDER. THESE STORMS HAVE HAD A HISTORY OF
PRODUCING WINDS IN EXCESS OF 70 MPH. PERSONS IN THE PATH OF THESE
STORMS SHOULD PREPARE FOR DAMAGING WINDS AND SEEK SHELTER IMMEDIATELY.
THE LINE OF STORMS WAS MOVING QUICKLY TO THE SOUTH AT AROUND 45 MPH.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY
DAMAGING WINDS. QUICKLY SEEK SHELTER IN A STURDY STRUCTURE
AWAY FROM WINDOWS. MOBILE HOMES AND HIGH-PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED.
LAT...LON 3669 9757 3650 9847 3698 9850 3698 9750
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:40 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 21, 9:40 PM CDT, 3 hours 50 minutes before
FPUS3 KOKC 220238 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 940 PM CDT THU AUG 21 1997 ATTM WE WL MAKE ONLY MINOR WORDING CHGS TO GOING FCST TO DELAY ARRIVAL OF TSTMS SLGTLY. WL KEEP ZNS GENERAL AS FAR AS TIMING BUT WE WL PROVIDE MORE DETAIL VIA NOWS TO BE ISSUED BY 10PM. SVR TSTMS ARE MOVG INTO NWRN KS ATTM AND ADDL TSTMS DVLPG ESEWD INTO PTNS N CNTRL KS. LATTER DVLPMTS LEAVE US WONDERING WHY ERN PART OF SLGT RISK WAS TRIMMED WWD, ESPLY IF STEEP LAPSE RATES ARE EXPCD TO DVLP EWD. BUT WE AGREE THAT PRIMARY DVLPMT AND MAIN SVR THREAT WL BE SWD ALG PERSISTENT N-S AXIS OF MAX INSTBY THRU WRN KS WRN OK AND ERN TX PNHDL WHERE CRNT ADAS ANALYSES INDC CAPES AOA 4000 J/KG. SWD EXTRAP OF CRNT ACTVTY BASED ON 25-30 KT MOVMT BRINGS TSTMS TO NR NRN OK BRDR ARND 07-08Z SO DO NOT ANTICIPATE CONVCTN REACHING NRN OK UNTIL AFT 2AM UNLESS NEW DVLPMT OCRS AHD OF CRNT ACTVTY OR DVLPG MCS BEGINS ACCELERATING SWD. EITHER IS A DISTINCT PSBLTY SINCE MID/UPR DRYING ON WV SATLT HAS MADE THE TURN AND IS DROPPING SEWD TWD KS SUGGESTING DECENT UPR SUPPORT FOR DVLPMT/MAINTENANCE OF AN ORGANIZED NOCTURNAL MESO SYS AND PSBLY NEW DVLPMT IN INSTBY AXIS AHD OF IT. 24 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Aug 21, 10:15 PM CDT, 3 hours 15 minutes before
OKZ004>053-TXZ083>090-220500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1015 PM CDT THU AUG 21 1997 STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO SLASH ACROSS MUCH OF OKLAHOMA WITH HIGH WINDS HEAVY RAIN AND PLENTY OF THUNDER AND LIGHTNING LATE TONIGHT. THUNDERSTORMS ARE ERUPTING ACROSS SOUTHERN NEBRASKA INTO CENTRAL KANSAS LATE THIS EVENING WHERE NUMEROUS SEVERE WEATHER WATCHES AND WARNINGS HAVE BEEN ISSUED. CONDITIONS ARE FAVORABLE FOR THESE STORMS TO ORGANIZE INTO A LARGE CLUSTER OR LINE OF STORMS AND MOVE DIRECTLY SOUTH INTO OKLAHOMA. THE STORMS MOST LIKELY WILL REACH NORTHERN OKLAHOMA BETWEEN 1 AND 3 AM... WEST CENTRAL AND CENTRAL OKLAHOMA BETWEEN 3 AND 5 AM... AND INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN 4 AND 7 AM. SOUTHEAST OKLAHOMA MAY SEE STORMS ARRIVING VERY LATE... PROBABLY NEAR DAYBREAK. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS ESPECIALLY WHEN THEY FIRST ARRIVE. HAIL AND TORRENTIAL RAIN ALSO WILL BE POSSIBLE. THE STORMS SHOULD WEAKEN TOWARD MORNING BUT RAIN MAY LINGEWR WELL INTO THE MORNING BEFORE ENDING... ESPECIALLY OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. BEFORE TURNING IN TONIGHT IT WOULD BE A GOOD IDEA TO SECURE LOOSE OUTDOOR ITEMS SUCH AS TRASH CANS AND OUTDOOR FURNITURE. BE SURE THAT OUTDOOR PETS HAVE A SAFE PLACE TO GO IN CASE THE WEATHER TURNS BAD. THE NATIONAL WEATHER SERVICE WILL BE MONITOR THE SITUATION CLOSELY THROUGH THE NIGHT. ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED AND BROADCAST AS NEEDED. 24
Special weather statement, Aug 21, 10:15 PM CDT, 3 hours 15 minutes before
OKZ004>053-TXZ083>090-220500- SPECIAL WEATHER STATEMENT...CORRECTED A COUPLE TYPOS NATIONAL WEATHER SERVICE NORMAN OK 1015 PM CDT THU AUG 21 1997 ...STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO SLASH ACROSS PARTS OF OKLAHOMA WITH HIGH WINDS HEAVY RAIN AND PLENTY OF THUNDER AND LIGHTNING LATE TONIGHT... THUNDERSTORMS ARE ERUPTING ACROSS SOUTHERN NEBRASKA AND CENTRAL KANSAS LATE THIS EVENING WHERE NUMEROUS SEVERE WEATHER WATCHES AND WARNINGS HAVE BEEN ISSUED. CONDITIONS ARE FAVORABLE FOR THESE STORMS TO ORGANIZE INTO A LARGE CLUSTER OR LINE OF STORMS AND MOVE DIRECTLY SOUTH INTO OKLAHOMA. THE STORMS MOST LIKELY WILL REACH NORTHERN OKLAHOMA BETWEEN 1 AND 3 AM... WEST CENTRAL AND CENTRAL OKLAHOMA BETWEEN 3 AND 5 AM... AND INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN 4 AND 7 AM. SOUTHEAST OKLAHOMA MAY SEE STORMS ARRIVING VERY LATE... PROBABLY NEAR DAYBREAK. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS ESPECIALLY WHEN THEY FIRST ARRIVE. HAIL AND TORRENTIAL RAIN ALSO WILL BE POSSIBLE. THE STORMS SHOULD WEAKEN TOWARD MORNING BUT RAIN MAY LINGER WELL INTO THE MORNING BEFORE ENDING... ESPECIALLY OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. BEFORE TURNING IN TONIGHT IT WOULD BE A GOOD IDEA TO SECURE LOOSE OUTDOOR ITEMS SUCH AS TRASH CANS AND OUTDOOR FURNITURE. BE SURE THAT OUTDOOR PETS HAVE A SAFE PLACE TO GO IN CASE THE WEATHER TURNS BAD. THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY THROUGH THE NIGHT. ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED AND BROADCAST AS NEEDED. 24
Special weather statement, Aug 21, 10:17 PM CDT, 3 hours 13 minutes before
OKZ004>053-TXZ083>090-220500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1015 PM CDT THU AUG 21 1997 STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO SLASH ACROSS MUCH OF OKLAHOMA WITH HIGH WINDS HEAVY RAIN AND PLENTY OF THUNDER AND LIGHTNING LATE TONIGHT. THUNDERSTORMS ARE ERUPTING ACROSS SOUTHERN NEBRASKA INTO CENTRAL KANSAS LATE THIS EVENING WHERE NUMEROUS SEVERE WEATHER WATCHES AND WARNINGS HAVE BEEN ISSUED. CONDITIONS ARE FAVORABLE FOR THESE STORMS TO ORGANIZE INTO A LARGE CLUSTER OR LINE OF STORMS AND MOVE DIRECTLY SOUTH INTO OKLAHOMA. THE STORMS MOST LIKELY WILL REACH NORTHERN OKLAHOMA BETWEEN 1 AND 3 AM... WEST CENTRAL AND CENTRAL OKLAHOMA BETWEEN 3 AND 5 AM... AND INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN 4 AND 7 AM. SOUTHEAST OKLAHOMA MAY SEE STORMS ARRIVING VERY LATE... PROBABLY NEAR DAYBREAK. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS ESPECIALLY WHEN THEY FIRST ARRIVE. HAIL AND TORRENTIAL RAIN ALSO WILL BE POSSIBLE. THE STORMS SHOULD WEAKEN TOWARD MORNING BUT RAIN MAY LINGEWR WELL INTO THE MORNING BEFORE ENDING... ESPECIALLY OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. BEFORE TURNING IN TONIGHT IT WOULD BE A GOOD IDEA TO SECURE LOOSE OUTDOOR ITEMS SUCH AS TRASH CANS AND OUTDOOR FURNITURE. BE SURE THAT OUTDOOR PETS HAVE A SAFE PLACE TO GO IN CASE THE WEATHER TURNS BAD. THE NATIONAL WEATHER SERVICE WILL BE MONITOR THE SITUATION CLOSELY THROUGH THE NIGHT. ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED AND BROADCAST AS NEEDED. 24
Special weather statement, Aug 21, 10:31 PM CDT, 2 hours 59 minutes before
OKZ004>053-TXZ083>090-220500- SPECIAL WEATHER STATEMENT...CORRECTED A COUPLE TYPOS NATIONAL WEATHER SERVICE NORMAN OK 1015 PM CDT THU AUG 21 1997 ...STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO SLASH ACROSS PARTS OF OKLAHOMA WITH HIGH WINDS HEAVY RAIN AND PLENTY OF THUNDER AND LIGHTNING LATE TONIGHT... THUNDERSTORMS ARE ERUPTING ACROSS SOUTHERN NEBRASKA AND CENTRAL KANSAS LATE THIS EVENING WHERE NUMEROUS SEVERE WEATHER WATCHES AND WARNINGS HAVE BEEN ISSUED. CONDITIONS ARE FAVORABLE FOR THESE STORMS TO ORGANIZE INTO A LARGE CLUSTER OR LINE OF STORMS AND MOVE DIRECTLY SOUTH INTO OKLAHOMA. THE STORMS MOST LIKELY WILL REACH NORTHERN OKLAHOMA BETWEEN 1 AND 3 AM... WEST CENTRAL AND CENTRAL OKLAHOMA BETWEEN 3 AND 5 AM... AND INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN 4 AND 7 AM. SOUTHEAST OKLAHOMA MAY SEE STORMS ARRIVING VERY LATE... PROBABLY NEAR DAYBREAK. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS ESPECIALLY WHEN THEY FIRST ARRIVE. HAIL AND TORRENTIAL RAIN ALSO WILL BE POSSIBLE. THE STORMS SHOULD WEAKEN TOWARD MORNING BUT RAIN MAY LINGER WELL INTO THE MORNING BEFORE ENDING... ESPECIALLY OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. BEFORE TURNING IN TONIGHT IT WOULD BE A GOOD IDEA TO SECURE LOOSE OUTDOOR ITEMS SUCH AS TRASH CANS AND OUTDOOR FURNITURE. BE SURE THAT OUTDOOR PETS HAVE A SAFE PLACE TO GO IN CASE THE WEATHER TURNS BAD. THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY THROUGH THE NIGHT. ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED AND BROADCAST AS NEEDED. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 61 min |
| Aug 22, 2:00 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 60 min |
| Aug 22, 2:17 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 48 min |
| Aug 22, 2:17 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 48 min |
| Aug 22, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 60 min |
| Aug 22, 2:40 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 60 min |
| Aug 22, 2:55 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 60 min |
| Aug 22, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 61 min |
| Aug 22, 3:58 AM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 62 min |
| Aug 22, 4:36 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 54 min |
| Aug 22, 4:52 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa | 68 min |
| Aug 22, 5:14 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 61 min |
| Aug 22, 5:30 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 60 min |
| Aug 22, 5:57 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Stephens, Tillman | 63 min |
| Aug 22, 6:28 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 62 min |
| Aug 22, 7:31 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 59 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.